Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 23, NWS Goodland, KS

May 28, 2006Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas

NWS Goodland, KS issued this wind advisory at May 28, 2006, 9:08 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 28, 2006, 9:08 PM MDT (03:08 UTC)
Expired
May 29, 2006, 1:11 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4227 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 290308
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT SUN MAY 28 2006

.A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. BEHIND THIS
COLD FRONT WINDS WILL SHIFT TO THE NORTH AT 25 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH EXPECTED. WINDS WILL BE STRONGEST
IMMEDIATELY BEHIND THE FRONT...AND WILL DECREASE SLOWLY
OVERNIGHT.

COZ090-091-KSZ001-NEZ079-290900-
/O.NEW.KGLD.WI.Y.0023.060529T0308Z-060529T0900Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...BENKELMAN
1008 PM CDT SUN MAY 28 2006 /908 PM MDT SUN MAY 28 2006/

...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ MONDAY. 

WINDS WILL SHIFT TO THE NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH AS A CLOD FRONT SWEEPS ACROSS THE AREA. A FEW GUSTS
UP TO 55 MPH WILL BE POSSIBLE ACROSS NORTHERN YUMA AND DUNDY
COUNTY. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING
DUST...REDUCING VISIBILITY AT TIMES. WINDS WILL BE THE STRONGEST
IMMEDIATELY AFTER THE FRONTAL PASSAGE...AND WILL SLOWLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
2 follow-up statements
000 
WWUS73 KGLD 290541
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1141 PM MDT SUN MAY 28 2006

.A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. BEHIND THIS
COLD FRONT WINDS WILL SHIFT TO THE NORTH AT 25 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH EXPECTED. WINDS WILL BE STRONGEST
IMMEDIATELY BEHIND THE FRONT...AND WILL DECREASE SLOWLY
OVERNIGHT.

COZ092-KSZ002-013-NEZ080-290700-
/O.EXB.KGLD.WI.Y.0023.000000T0000Z-060529T0700Z/
CHEYENNE CO-RAWLINS-SHERMAN-HITCHCOCK-
INCLUDING THE CITIES OF...CHEYENNE WELLS...ATWOOD...GOODLAND...
TRENTON
1241 AM CDT MON MAY 29 2006 /1141 PM MDT SUN MAY 28 2006/

...WIND ADVISORY IN EFFECT UNTIL 1 AM MDT /2 AM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM MDT /2 AM CDT/ MONDAY. 

WINDS WILL SHIFT TO THE NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH AS A COLD FRONT SWEEPS ACROSS THE AREA. THESE
STRONG WINDS WILL CREATE AREAS OF BLOWING DUST... REDUCING
VISIBILITY AT TIMES. WINDS WILL BE THE STRONGEST IMMEDIATELY AFTER
THE FRONTAL PASSAGE...AND WILL SLOWLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

KSZ003-004-014>016-027>029-041-042-NEZ081-290900-
/O.EXA.KGLD.WI.Y.0023.000000T0000Z-060529T0900Z/
DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
MCCOOK
1241 AM CDT MON MAY 29 2006 /1141 PM MDT SUN MAY 28 2006/

...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ MONDAY. 

WINDS WILL SHIFT TO THE NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH AS A COLD FRONT SWEEPS ACROSS THE AREA. A FEW GUSTS
UP TO 55 MPH WILL BE POSSIBLE. THESE STRONG WINDS WILL CREATE
AREAS OF BLOWING DUST... REDUCING VISIBILITY AT TIMES. WINDS WILL
BE THE STRONGEST IMMEDIATELY AFTER THE FRONTAL PASSAGE...AND WILL
SLOWLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

COZ090-091-KSZ001-NEZ079-290700-
/O.EXT.KGLD.WI.Y.0023.000000T0000Z-060529T0700Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...BENKELMAN
1241 AM CDT MON MAY 29 2006 /1141 PM MDT SUN MAY 28 2006/

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM MDT /2 AM CDT/ MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 1 AM MDT /2 AM CDT/
MONDAY. 

WINDS WILL SHIFT TO THE NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH AS A COLD FRONT SWEEPS ACROSS THE AREA. A FEW GUSTS
UP TO 55 MPH WILL BE POSSIBLE. THESE STRONG WINDS WILL CREATE
AREAS OF BLOWING DUST... REDUCING VISIBILITY AT TIMES. WINDS WILL
BE THE STRONGEST IMMEDIATELY AFTER THE FRONTAL PASSAGE...AND WILL
SLOWLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

JRM
000 
WWUS73 KGLD 290711
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
111 AM MDT MON MAY 29 2006

...STRONG WINDS DECREASING...

.WINDS WILL INCREASE AS THEY TURN NORTHWEST BEHIND A COLD FRONT
PUSHING ITS WAY ACROSS THE REMAINDER OF THE TRI-STATE REGION EARLY
THIS MORNING. BREEZY CONDITIONS WILL PERSIST WITH SUSTAINED WIND
SPEEDS REMAINING BELOW 30 MPH.

KSZ003-004-014>016-027>029-041-042-NEZ081-290815-
/O.CAN.KGLD.WI.Y.0023.000000T0000Z-060529T0900Z/
DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
MCCOOK
211 AM CDT MON MAY 29 2006 /111 AM MDT MON MAY 29 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. WINDS WILL TURN NORTHWEST WITH SUSTAINED SPEEDS EXPECTED
TO REMAIN BELOW 30 MPH THROUGH THE EARLY MORNING HOURS.

$$

COZ090>092-KSZ001-002-013-NEZ079-080-290815-
/O.EXP.KGLD.WI.Y.0023.000000T0000Z-060529T0700Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-DUNDY-
HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...BENKELMAN...
TRENTON
211 AM CDT MON MAY 29 2006 /111 AM MDT MON MAY 29 2006/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. NORTHWEST WINDS BETWEEN
15 AND 25 MPH ARE EXPECTED THROUGH THE EARLY MORNING HOURS.

$$

LOCKHART

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 28, 9:00 PM MDT, 8 minutes earlier.

Area forecast discussion, May 28, 9:00 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN MAY 28 2006

.UPDATE...

MAIN FORECAST CONCERNS FOR THE OVERNIGHT CENTER AROUND COLD FRONT
CURRENTLY DROPPING SOUTH OUT OF THE NEBRASKA PANHANDLE. OBS BEHIND
THIS SHOW WIDESPREAD AREA OF 40+KT GUSTS...AND WITH STRONG PRESSURE
RISE MAX SLIDING ACROSS THE AREA...AM WORRIED WE WILL HIT ADVISORY
LEVEL WINDS FOR A FEW HOURS. ALREADY SENT OUT A QUICK UPDATE TO BUMP
UP WINDS AND MENTION SOME BLDU WITH FROPA. AM GOING TO WAIT A HALF
HOUR OR SO TO MAKE DESCSION ON ADVISORY AS I AM UNSURE HOW MUCH OF
THE WINDS UPSTREAM WERE CAUSED BY NEARBY CONVECTION AND HOW
MUCH...IF ANY THEY WEAKEN WHEN THEY NEAR THE AREA. WITH DRYLINE
RETREATING AND COLD FRONT ADVANCING WAS A BIT WORRIED ABOUT STRONG
CONVERGENCE SETTING OF AN ISOLATED THUNDERSTORM...BUT WITH LBF
SOUNDING SHOWING ATMOSPHERE WELL MIXED TO 500 MB...EVEN THE MORE
MOIST AIR WOULD HAVE A TOUGH TIME BEING LIFTED TO ITS LFC SO WILL
LEAVE DRY.

.FIRE WX...
DESPITE THE STRONGER WINDS MOVING IN UPSTREAM...HUMIDITIES WILL
CLIMB TO NEAR 50 PERCENT RIGHT BEHIND THE FRONTAL BOUNDARY...AND
WILL LET RFW EXPIRE.

.PREV DISCUSSION...
FORECAST CONCERNS CENTER ON HOW COOL TEMPS WILL BE MON AND
ESPECIALLY TUE AND THEN PCPN CHANCES DURING THE WEEK.

12Z ANALYSIS AND LATEST WV IMAGERY SHOWS H5 LOW OVER ID WITH A LARGE
RIDGE OVR THE ERN U.S. THE SFC REFLECTION OF THIS LOW WAS OVR THE
DAKOTAS WITH FRONTAL BOUNDARY STRETCHED INTO THE CENTRAL PLAINS. SFC
LEE TROF WL ACCELERATE NEWRD WHILE ANOTHER LEE TROF DEVELOPS IN ITS
PLACE. LLVL JET ESTABLISHED ITSELF NEAR THE BASE OF THIS LOW IN THE
PLAINS WHILE THE DRY LINE HAS MIXED EAST OF THE CWA. THERMAL RIDGE
ONCE AGAIN IS CENTERED SQUARELY OVR THE RGN...CONTRIBUTING TO ANOTHER
DAY OF RECORD BREAKING TEMPS. WHILE WINDS REMAINED BELOW ADVISORY
CRITERIA...GUSTY WINDS ALONG WITH THESE HOT TEMPS AND LOW RH
VALUES CONTRIBUTED TO ERN CO SEEING RED FLAG WARNING CONDITIONS
THIS AFTERNOON. WARNING EXPIRES AT 9 PM MDT SO WILL CONTINUE TO LET
THIS RIDE.

SFC COLD FRNT STRETCHED FROM THE DAKOTAS TO NW NE TO ERN CO WL
CONTINUE TO PUSH TO THE EAST AND CROSS THE CWA BY MON MORNING.
APPEARS THAT THE FRONT WL HANG UP NEAR SERN KS MON WITH NORTHERLY
WINDS USHERING IN COOLER TEMPS. MODEL GUIDANCE ALL IN THE SAME BALL
PARK SO KEPT HIGHS IN THE UPPER 70S IN ERN CO TO THE MID 80S OUT
EAST. BUMPED POPS UP A BIT MON NIGHT AND TUE AS INVERTED TROF
DEVELOPS NEAR TX WITH UPSLOPE FLOW DEVELOPING AHEAD OF THIS SYSTEM.
NAM...UKMET...AND GFS AGREE IN THE GENERAL PLACEMENT OF THIS SYSTEM
WHILE THE ECMWF TAKES IT FARTHER NORTHEAST. CONSEQUENTLY...THE ECMWF
SHUNTS THE LIFT AND MOISTURE MORE INTO NE THAN KS. HOWEVER THE NAM
PUSHES THE FRONT FARTHER SOUTH WHILE THE UKMET STALLS IT MUCH
FARTHER NORTH WITH THE GFS IN BETWEEN THE TWO. GFS SUFFERING FROM
CONVECTIVE FEEDBACK SO DID NOT EVEN TAKE INTO ACCOUNT PROGGED QPF
VALUES. UPPER LEVEL JET TAKES SHAPE OVR WRN NE TO NRN CO WITH
FRONTOGENICAL FORCING WHICH WOULD AID IN TSRA DEVELOPING. IN FACT SPC
HAS THE AREA UNDER A SLIGHT RISK AS DEPICTED BY THE SWODY 3.

MEDIUM RANGE MODELS DEPICT A HIGH AMPLITUDE RIDGE BUILDING OUT WEST
THU IN RESPONSE TO DIGGING CLOSED LOW OFF THE WEST COAST. STILL SOME
QUESTION REGARDING PCPN CHANCES THU AS IT LOOKS LIKE HIGH PRESSURE
MAY DEVELOP OVER THE NRN PLAINS...BUT THE GFS AND NAM CONTINUE TO
BRING SOME QPF INTO THE AREA SO DID NOT MAKE ANY CHANGES ATTM.
REMAINDER OF EXTENDED AGAIN LOOKED TO BE IN FINE SHAPE SO ONLY
MINOR TWEAKS WERE MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JRM
Hazardous weather outlook, May 28, 10:40 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN MAY 28 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1140 AM CDT SUN MAY 28 2006 /1040 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM MDT FOR
ALL OF EASTERN COLORADO. THE RANGELAND FIRE DANGER INDEX IS IN THE
EXTREME CATEGORY ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA.

AS AFTERNOON TEMPERATURES RISE INTO THE LOW 90S TO NEAR 100
DEGREES THE RELATIVE HUMIDITY WILL FALL INTO THE 5 TO 15 PERCENT
RANGE. SOUTH TO SOUTHWEST WINDS WILL INCREASE INTO THE 20 TO 35 MPH
RANGE WITH HIGHER GUSTS IN THE MID AND LATE AFTERNOON. THIS WILL
MAKE FOR A VERY DANGEROUS SITUATION SHOULD A FIRE IGNITE. EXTREME
FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND
BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA
FROM THE SOUTHWEST. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DDT/BULLER

Nearby

Wind Advisories in Kansas, 2006Wind Advisories in Colorado, 2006Wind Advisories in Nebraska, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.